This is my first time on,can anyone who takes amiodarone now,or in the past tell me if they had any side effects.
Hi Viv, I don't know how much you know about amiodarone, but one thing people on this forum will tell you is that it is quite a potent drug. It is probably the best anti-arrhythmia drug out there at the moment, but as you state there are many a possible side effect. I was on it for 18 months and other than being a little sensitive to sunlight, it worked great. However, I hadn't been tried on any other medication and reading this forum quite a few people stated amiodarone is usually the last drug they offer if others do not work.
I came off amiodarone, but I didn't continue with my blood tests. You should have a blood test at the very least every 6 months whilst on it. A little while after coming off it I was diagnosed with an overactive thyroid. This has been addressed and like a lot of the side effects of amiodarone when you come off it and it eventually leaves your system most things go back to normal.
My advice to you whilst on amiodarone would be make sure you have regular blood tests and if you do come off it beware that the drug can take quite a while to leave your system.
I'm sure you will have many people give you their experience of this drug and when I asked the same question as you a few years back some people had been on the drug for quite some time and not had many issues.
All the best
Thanks Jason,I am on dronedarone at minute,it has eased my symptoms ofA/F,but my G.P.was thinking about me going on amiodarone,he did explain a lot to me,he is very helpful,but the side effects scared me
I took Amiodarone (only drug offered at the time and I did not know there were others available) for approx 2 months. I was one of those people who started to react in two weeks and the onset was a sore throat that was not initially recognised as a side effect. I was not too well following my first cardioversion so thought I was a bit run down.
Things rapidly took a downward turn from there on, developing a wheeze which we thought was my "cold" progressing but other matters started to accumulate - by the time we recognised it was the effects of Amiodarone accumulating I was quite ill....
No one can say how an individual will be on any drug - some people seem to be a lot better than I was for a lot longer. We all react to things differently over time. I have an elderly relative who has taken Amiodarone for 18 months and has not reacted like myself.
If you decide to take this drug, my advice would be to be very watchful and aware as some of the effects can be life threatening and can occur very rapidly to some people.
This drug is given with warnings - so make sure you are aware of the detail.
Hope this helps.
Thanks mickey,I am on drondarone at minute,my A/F has eased on this,but must not be working well enough,as my G.P. has discussed amiodarone,I am a bit concerned about side effects
Join the club, I am a week into taking Amiodarone, and so far so good even with triple the normal dose in the first week to "load" you.
I would echo what everyone else has said, it's not a drug to be nonchalant about, it's very effective (I hope) but also has some very alarming potential side effects.
BUT if it's needed and if hopefully you are on it for a short time (which is my plan) then I have weighed up the risks and consider it worth taking, as some of the risks come with long term usage.
What I am doing is keeping a short diary, I am recording the following
I use a spreadsheet (of course (see my name)) and am simply scoring each one of out ten each day, as my fear is that a side effects will be gradual and I may not notice so I want to see any pattern emerging.
I have to say so far in one week the only problem has been that my breathlessness score has gone UP, not down
Oh and make absolutely sure you demand the blood tests at least six monthly, and preferably with a base line test taken recently to compare against.
Thanks Ian,I am on dronedarone for another month,then go back to see my G.P. For a E.C.G.then a chat with him,but he was on about me going on amiodarone,you will have to keep me posted how you are doing on amiodarone,don't seem as though I'm on my own now,nice to talk to people who know what A/F is like
I was on it for 7 years. It was the only drug offered at the time, I didn't know any better. It worked brilliantly as a cardio drug but....
Within 9 months my hair started to fall out and my thyroid became under active. Within 18 months the optometrist noticed deposits on one of my corneas. My fair skin became even mores sensitive to sunlight. Nearly two years since coming off Amiodarone, I am still on medication for an under active thyroid and my hair is still very thin. However the corneal deposits have disappeared and the optometrist prescribed weaker glasses.
The cardiologist suggested going back on Amiodarone last year and I declined. What suits one doesn't suit another. I take Bisoprolol and Digoxin and feel fine - others don't.
I was on Amiodarone for 4 weeks pre and 6 weeks post ablation and it got me into sinus rhythm in about 3 weeks.
It's very effective for arrythmia management but has potentially serious side effects however I knew I would only be on it for 3 months so was very vigilant over the period.
I probably only noticed some sleep interruption and a bit of breathlessness which eased soon after I came off it.
Good luck with your treatment and I would echo the comments of others about monitoring potential symptoms, get regular blood tests and shout quickly if anything appears unusual.
I think the real question is why do they want you off dronedarone ? This is a highly effective drug in many cases, though I accept not all, with few of the side effects of amiodarone. I managed about 2 days on amiodarone before having to stop but the only problem with dronedarone was it lowered my blood pressure excessively so had to be careful with dose.
I was on Amiodarone for nearly 8 years. My only short term side effect was increased skin sensitivity to sunlight. However the long term effect wascto cause deposits in my corneas, leading to me having to stop taking Amiodarone. The deposits have since disappeared as they arecreversible once you stop taking Amiodarone. I tried Dronedarone but it didn't work for me
I have been on Amiodarone for two weeks now and I am trying to see my GP because I want to stop taking it as the side effects are dreadful . They seem to be controlling by atrial flutter/fibrillation but I can't tolerate the fatigue, nightmares , rapid brain ,weakness of hands and legs. I am defiantly asking to come off this medication
Hi Skokie 1,I am on drondarone until 24th February and I go back for ECG,If my ECG shows drondarone is not working for me my G.P was on about me going on amiodarone,but I have decided not to go on it,a lot of bad reports about it,don't know what my next option will be,but I think you must insist on an appointment straight away,or get your G.P.to give you telephone appointment,hope you get it sorted,good luck,keep in touch and let me know how you get on
I went to see my GP to ask to come off amiodorone he said only the Consultant could make this decision but halved my dose and wrote to the Consultant suggesting I have a pace maker fitted for my atrial fib/flutter. I am a very low place and very unsure of what decision to make. I only know I have to come off amiodorone.
Does anyone know the names of EP'S at Leeds general hospital
There are quite a few Viv. Have a look on their website, it may list them all. Dr Stephen Page did my ablation.
(especially with the amiodarone side effects) do you think there are new syptoms does anyone have experience...
sleeping and now today I have started a terrible cough. Now not sure if they are side effects of the drug...
see consultant today. He's now put me on amiodarone hydrocoride. I 've had 1 stop start of heart as I...
Start a Community